Indiana, 2002

Hail in Indiana, March 29, 2002

March 29, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 12:41 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 29, 12:41 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST FRI MAR 29 2002

PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING
ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS
WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM
LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED
ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS
SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG.

NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL
MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST
MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH
STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR
DEPARTING FRONT SE SECTIONS.

MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED
MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN
BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED
ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN
SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT
MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN
MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER
DEPENDING ON WHERE THE GROUPING IS.

NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL
DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED
CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD
AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE
ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE
SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS
VALLEY.

NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD
UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME
TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE
RIDGING COMES IN BEHIND IT.

NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS
LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN
CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT
NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL
GUIDANCE GENERALLY IN AGREEMENT.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Mar 29, 8:02 AM CST, 4 hours 43 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
802 AM CST FRI MAR 29 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER EXTREME SOUTHEAST MISSOURI...MUCH WESTERN KENTUCKY AND
AND THE SOUTHERN TIP ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY OVER THE THE REMAINDER OF THE QUAD STATE AREA.
THE MODERATE RISK AREA GENERALLY COVERS LOCATIONS SOUTH OF A
LINE THAT EXTENDS FROM NEAR DEXTER MISSOURI...TO VIENNA ILLINOIS...
TO EVANSVILLE INDIANA...TO OWENSBORO KENTUCKY.

DISCUSSION...
THE AIR ACROSS THE QUAD STATE REGION WILL CONTINUE TO DESTABILIZE
TODAY AS SURFACE TEMPERATURES WARM TO NEAR 70...AND A COLD FRONT
APPROACHES FROM THE CENTRAL PLAINS. IN ADDITION...AN AREA OF LOW
PRESSURE ALOFT WILL DROP SOUTHEAST INTO THE MID MISSISSIPPI VALLEY BY
EARLY AFTERNOON. THIS SCENARIO WILL SET OFF NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY...ESPECIALLY OVER SOUTHEAST MISSOURI...EXTREME
SOUTHERN ILLINOIS...MUCH OF WESTERN KENTUCKY AND EXTREME SOUTHWEST
INDIANA. SOME OF THESE STORMS WILL LIKELY REACH SEVERE LEVELS...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THE STORMS
WILL END LATER THIS EVENING AS THE COLD FRONT PUSHES SOUTH OF THE
AREA.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND EARLY TONIGHT.

OUTLOOK FOR SATURDAY...
A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY...
WITH PARTLY CLOUDY SKIES EXPECTED.

&&

MEFFERT
Special weather statement, Mar 29, 11:19 AM CST, 1 hour 26 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CST FRI MAR 29 2002

...SEVERE THUNDERSTORM WATCH NUMBER 45 CONTINUES THROUGH 100 PM FOR
SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS...
...TORNADO WATCH NUMBER 46 IS IN EFFECT UNTIL 400 PM CST FOR
WESTERN KENTUCKY...SOUTHWEST INDIANA AND REMAINDER OF SOUTHERN
ILLINOIS...

SEVERE THUNDERSTORM WATCH 45 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY
...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID.

IN SOUTHERN ILLINOIS...

PERRY...JACKSON...UNION AND ALEXANDER.

TORNADO WATCH 46 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHERN ILLINOIS...

JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC
...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE
...GALLATIN AND HARDIN.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES
...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG
...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS
...MCLEAN...MUHLENBERG...CHRISTIAN...TODD.

IN SOUTHWEST INDIANA...

GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 11:46 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 AM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    BARNHILL                  IL   1.75 INCH HAIL
03/29/02   WAYNE                          REPORT FROM IL STATE
                                          POLICE DIST. 19
Local storm report, Mar 29, 12:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 PM    BARNHILL                  IL   1.25 INCH HAIL
03/29/02   WAYNE                          AT I-64 & U.S. 45

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vanderburgh

When
March 29, 12:45 PM CST
Where
Vanderburgh County, Stacer
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -87.567

Dime size hail fell at Interstate 64 and U.S. Highway 41.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280256.